Kentucky, 2014

Damaging Wind in Kentucky, May 10, 2014

May 10, 2014 · NWS ILN · 1 event in 1 county or zone

A disturbance moving east across the region produced thunderstorms during the afternoon. Isolated severe weather was possible with damaging winds being the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A disturbance moving east across the region produced thunderstorms during the afternoon. Isolated severe weather was possible with damaging winds being the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 12:36 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 12:36 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
136 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A WAVE OF LOW PRESSURE TRAVELING ALONG A FRONTAL BOUNDARY WILL
PROVIDE NUMEROUS SHOWERS AND THUNDERSTORMS TODAY MAINLY OVER
SOUTHERN LOCATIONS. ANOTHER DISTURBANCE WILL BRING A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS ON SUNDAY. DRIER WEATHER IS
EXPECTED FOR MONDAY WHEN A WARM FRONT IS FORECAST TO BE
POSITIONED OVER THE GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SLOWLY MOVING COLD FRONT ACROSS NORTHERN OHIO AND INDIANA WILL
CONTINUE TO SHIFT EAST THROUGH THE AFTERNOON. SOUTH OF THIS
FRONT...SHOWERS WILL CONTINUE THROUGH THE MID MORNING WITH AN
OVERALL WEAKENING TREND INTO THE LATE MORNING AS ONE DISTURBANCE
PASSES TO OUR SOUTHEAST. REDEVELOPMENT OR AN INCREASE IN COVERAGE
OF SHOWERS WITH ISOLATED THUNDERSTORMS IS EXPECTED DURING THE
EARLY AFTERNOON AS ANOTHER DISTURBANCE MOVES WEST TO EAST ACROSS
OUR AREA. RAMPED UP POPS DURING THE EARLY AFTERNOON TO LIKELY
SOUTH OF THE FRONT...MAINLY ALONG AND SOUTH OF INTERSTATE 71.
THESE SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL WITH PWAT VALUES SAMPLED BY THE ILN 12Z SOUNDING AROUND
1.25 INCHES WITH A THIN/WARM CAPE PROFILE. ANY RADAR ECHOES
EXCEEDING 40 DBZ WILL LIKELY PRODUCE HEAVY DOWNPOURS WITH
VISIBILITIES UNDER A MILE. BASED ON THE FACT THAT SOME LOCATIONS
HAVE RECEIVED AN INCH OF RAINFALL IN THE PAST 24 HOURS WITH ADDITIONAL
LOCALIZED AMOUNTS OF 1 TO 2 INCHES OF RAINFALL POSSIBLE INTO THE
AFTERNOON...WILL MENTION HEAVY RAIN POTENTIAL IN THE HWO.

PRECIPITATION WILL BEGIN TO SHIFT EAST OF OUR AREA ALONG WITH THE
DISTURBANCE DURING THE LATE AFTERNOON. LOWERED HIGH TEMPERATURES BY
A FEW DEGREES ALONG AND SOUTH OF THE INTERSTATE 71 CORRIDOR DUE TO
THE ONGOING PRESENCE OF CLOUD COVER AND SHOWERS...AND A MORE
PROLONGED EXPECTATION OF THESE SHOWERS NOW INTO THE AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
FRONTAL ZONE WILL CONTINUE TO MOVE EAST AND WEAKEN TONIGHT. THIS
WILL ALLOW SHOWERS AND THUNDERSTORMS TO END EARLY TONIGHT. MODELS
INDICATE THAT A WARM FRONT WILL DEVELOP AND LIFT NORTHWARD ACROSS
THE AREA ON SUNDAY. THOUGH MODEL QPF IS LESS ROBUST FOR THIS
SYSTEM THAN ON PREVIOUS RUNS...HAVE KEPT A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR SUNDAY.

FOR MONDAY...MODELS SHOW WARM FRONT OVER THE GREAT LAKES. THIS
REGIME SHOULD PROVIDE MAINLY DRY WEATHER...THOUGH ISOLATED
THUNDERSTORMS MAY POP UP IN NORTHERN LOCATIONS CLOSER TO THE
FRONT.

TEMPERATURES WILL STAY ABOVE NORMAL. HIGHS AROUND 80 ARE FORECAST
FOR SUNDAY...AND LOWER 80S MONDAY.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
RIDGE OF HIGH PRESSURE IN THE WAKE OF A WARM FRONT WILL BUILD IN
WITH INCREASING MOISTURE TO THE OHIO VALLEY THROUGH WEDNESDAY. ON
WEDNESDAY...A COLD FRONT WILL BE CROSSING THE REGION EARLY...WITH
SIGNIFICANTLY COOLER TEMPERATURES FOUND BEHIND IT ON THIS DAY AND
THURSDAY.

MODELS WERE LEANING TOWARDS THE SLOWER AND LESS AMPLIFIED ECMWF
ENSEMBLE SOLUTION BUT STILL HAD THE COLD FRONT THROUGH WESTERN
OHIO BY 12Z WED. THE HIGH TEMPS WED DID NOT AGREE WITH THEIR SFC
PROGS AND I COULD NOT COME IN LINE WITH THE 80 DEG AT CMH NOTED
FROM ECMWF. TOOK YESTERDAYS FORECAST AND BLENDED WITH THE
GFS/ECMWF...LEANING HEAVILY ON PREVIOUS COLDER FORECAST. THURSDAY
SHOULD BE THE COLDEST DAY IN THE FORECAST WITH HIGHS IN THE LOW TO
MID 60S. EVEN WITH A CONTINUED COLD ADVECTION PATTERN ON
FRIDAY...READINGS SHOULD BE AT LEAST A FEW DEGREES WARMER.
OVERNIGHT LOWS IN THE 60S MONDAY WILL DROP TO THE 50S TUESDAY AND
ROUND OUT THE WEEK IN 40S.

THE HIGHEST CHANCE FOR SHOWERS WILL OCCUR WITH THE FROPA TUES AND
EARLY WED. I DID NOT INCLUDE THUNDER MONDAY NIGHT THINKING THAT THE
WARM SECTOR SHOWERS WOULD BE VERY SPOTTY AND OCCUR UNDERNEATH THE
UPPER RIDGE. ONCE THE THUNDER THREAT PASSED ON WEDNESDAY IN THE WAKE
OF THE FRONT...SHOWERS WOULD BE POSSIBLE IN THE COLD POOL THURSDAY
AND TO A LESSER EXTENT FRIDAY...BOTH DUE TO THE DAYTIME SUN HITTING
A COOL AND MOIST COLUMN.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS WILL SLOWLY SHIFT
SOUTHEASTWARD THROUGH THE AFTERNOON. THE BACK EDGE OF THIS
ACTIVITY HAS REACHED KDAY AND WILL REACH OUR REMAINING TERMINALS
BY AROUND 20Z. UNTIL THAT TIME...MVFR CIGS AND VSBYS WILL BE
LIKELY WITH OCCASIONAL IFR VSBYS IN HEAVIER PRECIPITATION.

VFR CONDITIONS ARE EXPECTED THIS EVENING THROUGH THE EARLY
MORNING. FOG DEVELOPMENT WILL BE POSSIBLE BEFORE SUNRISE WITH MANY
AREAS HAVING SEE RAINFALL TODAY...AND CLEARING SKIES TONIGHT. THIS
FOG WILL BURN OFF AFTER SUNRISE SUNDAY. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE MIDDAY SUNDAY. HOWEVER...AT THIS
TIME IT APPEARS THE COVERAGE WILL BE LOW.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY AND TUESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...LATTO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...LATTO/PADGETT
Hazardous weather outlook, May 10, 8:48 AM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
948 AM EDT SAT MAY 10 2014

INZ058-059-066-073>075-080-KYZ089>100-OHZ054>056-060>065-070>074-
077>082-088-111400-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
948 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THE EARLY AFTERNOON. LOCALLY HEAVY RAINFALL COULD OCCUR IN
LOCATIONS THAT RECEIVED UP TO AN INCH OF RAIN SINCE LAST NIGHT.
THIS COULD PRODUCE LOCALIZED MINOR FLOODING ISSUES LATER THIS
MORNING AND INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ026-034-035-042>046-051>053-111400-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-
948 AM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 1:13 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HEAVY RAIN       CANAL WINCHESTER        39.85N 82.82W
05/10/2014  M1.07 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

ASL
Local storm report, May 10, 1:14 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 W WILMINGTON          39.44N 83.91W
05/10/2014  M1.26 INCH       CLINTON            OH   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

&&

ANOVAK
Special weather statement, May 10, 1:54 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT SAT MAY 10 2014

KYZ091>093-101945-
KENTON KY-BOONE KY-CAMPBELL KY-
254 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...BOONE AND KENTON
COUNTIES THROUGH 345 PM EDT...

AT 250 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RICHWOOD...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...INDEPENDENCE...TAYLOR
MILL AND ALEXANDRIA.

ALSO...RICEDALE...EDGEWOOD...BANK LICK...ATWOOD...WHITE TOWER...
LATONIA LAKES...FAIRVIEW...RYLAND HEIGHTS...COLD SPRING AND VISALIA
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

LAT...LON 3900 8430 3881 8442 3891 8473 3906 8463

ASL
Special weather statement, May 10, 2:18 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
318 PM EDT SAT MAY 10 2014

KYZ090-092-093-095>097-OHZ078-079-101945-
KENTON KY-PENDLETON KY-BRACKEN KY-CAMPBELL KY-GALLATIN KY-GRANT KY-
BROWN OH-CLERMONT OH-
318 PM EDT SAT MAY 10 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CLERMONT...
WESTERN BROWN...NORTHERN GRANT...EASTERN GALLATIN...CAMPBELL...
NORTHWESTERN BRACKEN...NORTHERN PENDLETON AND KENTON COUNTIES THROUGH
345 PM EDT...

AT 316 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BLAIRSVILLE TO MORNING VIEW TO MUNK...MOVING EAST AT
25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEW RICHMOND...
AMELIA...BUTLER...BETHEL AND FALMOUTH.

ALSO...SHERMAN...GUBSER MILL...LINDALE...CALIFORNIA...
GARDNERSVILLE...NORTHCUTT...MENTOR...NICHOLSVILLE...PEACH GROVE AND
BANTAM ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3871 8479 3872 8479 3871 8481 3872 8486
      3879 8468 3878 8466 3881 8461 3883 8461
      3886 8453 3904 8436 3903 8432 3907 8431
      3902 8382 3881 8403 3866 8436

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 10, 2:29 PM EST to 2:33 PM EST
Where
Campbell County, 1.08 mi E of Flagg Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.880, -84.250

A few large limbs were blown down due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517355.